Tornadoes · United States · New Mexico · 2016
Unrated tornado, Lordsburg, New Mexico, September 1, 2016
This Unrated tornado ran 0.4 miles across Hidalgo County on September 1, 2016, touching down at 4:30 PM MDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- September 1, 2016
- Touchdown
- 4:30 PM MDT (22:30 UTC)
- Lifted
- 4:35 PM MDT (22:35 UTC)
- On the ground
- 5 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hidalgo County
- Touchdown point
- 32.356, -108.743
- Lift-off point
- 32.359, -108.737
- Record number
- 1609011630-01
What the Weather Service recorded
A surface high over the plains states brought moist southeast flow into the region with dew points into the upper 50s to lower 60s. An upper ridge was located right over the Rockies with weak flow aloft keeping storm motion very slow with flash flooding reported in Silver City due to 1 to 3 inches of rain. A weak tornado was even reported near Lordsburg.
A landspout tornado was photographed just northwest of Lordsburg. No damage was reported and no survey was done to rate the tornado. Location and path are approximate based on photographer location.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:09 UTC | 01:00 UTC | Flood Advisory | EPZ |
| 01:35 UTC | 04:30 UTC | Flood Advisory | EPZ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the tornado touched down at Sep 1, 2:33 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 1, 2:33 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 233 PM MDT THU SEP 1 2016 .SYNOPSIS... Abundant moisture across the area will continue to fuel scattered thunderstorms tonight and Friday. A few storms could produce heavy rainfall amounts. On Saturday we will see less chances for rain and warmer temperatures. For Sunday and Monday we will see a slight chance for rain, mainly in area mountains, then on Tuesday and Wednesday we will see our rain on the increase again. && .DISCUSSION... Currently a broad area of upper level high pressure continues to sit over the intermountain west. Normally you would not associate heavy rain with high pressure, but in this case the high is not very strong and also the steering winds are very light which allows storms to pop up and then sit over one location for some time. Since these storms have a lot of moisture to work with and they aren't moving very quickly a few of them will be able to produce some very heavy rainfall amounts. This heavy rainfall could lead to some isolated flash flooding. On Friday we will begin to see a drying trend. Precipitable water values will still be well above an inch, but that will be down from today's 1.50 readings. So our rain chances will continue on Friday and Saturday, but the threat for flash flooding will diminish. For Sunday and Monday we will continue to see a drying trend and most locations will remain rain free for Labor Day. Looking at Tuesday and Wednesday of next week, the upper level ridge will recenter itself over the Gulf of Mexico and the circulation around the high will help bring more moisture up out of northern Mexico, so we will see our rain chances move back up for the middle of next week. Looking at our high temperatures, starting Friday we will begin a slow warming trend. Our highs on Friday will be warmer than the last couple of days, but they will still be a few degrees below normal. For Saturday we will see near normal highs and then on Sunday and Monday we will see highs 2 to 4 degrees above normal. Finally as the moisture returns for the middle of next week we will see highs dip a few degrees below normal for next Tuesday and Wednesday. && .AVIATION...Valid 02/00Z - 03/00Z. P6SM FEW-SCT030-050 SCT-BKN080-100 through much of the pd. Plenty of moisture remains in place with sct to nmrs 1-3SM +TSRA BKN020-040. Winds will generally be E to SE AOB 12kts. && .FIRE WEATHER... Moist easterly flow will keep scattered to numerous showers and thunderstorms going over the region through Friday. Drier air will start to filter in for the holiday weekend when temperatures will return to being above normal with lowland highs in the lower to mid 90s. Even with the warmer temperatures, relative humidities will remain above 20 percent. A more moist and slightly cooler weather pattern will start back up Tuesday and continue through the end of next week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 68 87 68 91 / 30 30 30 20 Sierra Blanca 64 83 64 87 / 30 30 20 20 Las Cruces 64 85 63 89 / 30 30 30 20 Alamogordo 63 85 63 88 / 30 30 30 20 Cloudcroft 50 64 49 69 / 40 50 50 40 Truth or Consequences 63 82 63 86 / 40 30 30 20 Silver City 58 78 57 82 / 40 50 30 30 Deming 64 85 63 90 / 30 30 30 10 Lordsburg 64 87 63 90 / 40 30 20 10 West El Paso Metro 68 86 69 91 / 30 30 30 20 Dell City 63 84 63 88 / 30 30 20 20 Fort Hancock 68 87 67 91 / 30 30 30 20 Loma Linda 63 80 62 84 / 30 40 30 20 Fabens 67 87 66 91 / 30 30 30 20 Santa Teresa 66 86 67 90 / 30 30 30 20 White Sands HQ 65 84 65 88 / 40 30 40 20 Jornada Range 62 84 61 88 / 40 30 40 20 Hatch 64 84 64 88 / 40 30 30 20 Columbus 65 87 64 91 / 30 30 20 10 Orogrande 65 84 65 88 / 30 30 30 20 Mayhill 52 70 53 74 / 40 50 40 40 Mescalero 53 73 54 77 / 40 50 50 40 Timberon 51 70 52 74 / 40 50 40 40 Winston 54 76 53 79 / 40 50 40 20 Hillsboro 59 81 59 85 / 40 40 40 30 Spaceport 62 82 61 86 / 40 30 40 20 Lake Roberts 54 77 52 82 / 40 50 40 30 Hurley 58 80 58 84 / 30 40 30 30 Cliff 60 84 58 88 / 40 50 30 30 Mule Creek 56 81 54 84 / 40 40 20 10 Faywood 59 82 59 86 / 30 40 30 30 Animas 63 87 62 91 / 40 30 20 10 Hachita 62 87 62 91 / 40 30 20 10 Antelope Wells 62 85 62 89 / 40 40 20 10 Cloverdale 61 81 60 84 / 40 40 20 10 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && Brice/Grzywacz
Hazardous weather outlook, Sep 1, 11:20 AM MDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1120 AM MDT THU SEP 1 2016 NMZ401>417-TXZ418>424-021730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1120 AM MDT THU SEP 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ABUNDANT MOISTURE WILL HELP FUEL SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS WILL PRODUCE HEAVY RAIN THAT CAN LEAD TO FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCES FOR HEAVY RAIN WILL LESSON ON FRIDAY, BUT WE WILL STILL HAVE A CHANCE OF RAIN. FOR THE WEEKEND WE WILL SEE MUCH DRIER CONDITIONS WITH WARMER TEMPERATURES. FOR TUESDAY AND WEDNESDAY WE WILL SEE A RETURN OF MOISTURE AND RAIN CHANCES. .SPOTTER INFORMATION STATEMENT... IF FLOODING IS OBSERVED PLEASE REPORT IT TO THE OFFICE VIA OUR 800 SPOTTER NUMBER OR VIA TWITTER USING OUR USERNAME @NWSELPASO
In the hours before
Special weather statement, Sep 1, 2:31 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 231 PM MDT THU SEP 1 2016 NMZ413-417-012115- SOUTHERN TULAROSA BASIN NM-OTERO MESA NM- 231 PM MDT THU SEP 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL 315 PM MDT... AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF OROGRANDE...MOVING SOUTH SOUTHWEST AT 5 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OROGRANDE AND THE OTERO MESA. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3239 10612 3234 10584 3212 10595 3219 10623 TIME...MOT...LOC 2031Z 017DEG 6KT 3230 10597 TRIPOLI
Special weather statement, Sep 1, 2:36 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 236 PM MDT THU SEP 1 2016 NMZ413-417-TXZ419-420-012115- SOUTHERN TULAROSA BASIN NM-OTERO MESA NM- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX- EASTERN/CENTRAL EL PASO COUNTY TX- 236 PM MDT THU SEP 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN EL PASO AND NORTHWESTERN HUDSPETH COUNTIES UNTIL 315 PM MDT... AT 236 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUECO TANKS...MOVING SOUTH SOUTHWEST AT 5 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUECO TANKS...LOMA LINDA...DESERT HAVEN...HOMESTEAD MEADOWS... BUTTERFIELD AND HUECO MOUNTAIN ESTATES. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3204 10607 3200 10587 3175 10591 3183 10621 TIME...MOT...LOC 2036Z 017DEG 6KT 3196 10600 TRIPOLI
Local storm report, Sep 1, 3:09 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
309 PM MDT THU SEP 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HEAVY RAIN 3 NNW SILVER CITY 32.82N 108.28W
09/01/2016 M1.00 INCH GRANT NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1600318
BRICEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Santa Teresa, NM (KEPZ), 12:00Z
10.5 hours before the tornado, 200 km from the path. September 1, 2016.
- Mixed-layer CAPE
- 798 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 597 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
Santa Teresa, NM (KEPZ), 00:00Z
1.5 hours after it, 200 km from the path. September 2, 2016.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -77 J/kg
- Surface CAPE
- 298 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.1 K/km
The radar
The Tucson radar (KEMX), 185 km away, was scanning. The volume nearest the touchdown began at 22:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:30 UTC | TORNADO | Lordsburg | Hidalgo, NM | TIME AND LOCATION APPROXIMATE AS PICTURE WAS FROM UNKNOWN SOURCE. LANDSPOUT TORNADO. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
The other tornadoes of September 1, 2016
5 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 1 | 8:07 PM EDT | EF0 | Taylor, FL | 0.0 | 25 | |||
| September 1 | 8:36 PM EDT | EF0 | Taylor, FL | 0.0 | 25 | |||
| September 1 | 8:38 PM EDT | EF0 | Orange, FL | 1.5 | 150 | $21,000 | ||
| September 1 | 8:40 PM EDT | EF0 | Lake, FL | 4.3 | 250 | $22,000 | ||
| September 1 | 10:39 PM EDT | EF0 | Taylor, FL | 0.0 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.